Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

August 2, 2012Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 2, 2012, 3:24 PM EDT for Lancaster County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 3:24 PM EDT (19:24 UTC)
Expired
Aug 2, 2012, 4:00 PM EDT
In force
36 min
Issued by
NWS State College, PA

County Lancaster County, PA

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WWUS81 KCTP 021924
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT THU AUG 2 2012

PAZ065-066-022000-
LANCASTER PA-YORK PA-
324 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER AND
SOUTHEASTERN YORK COUNTIES...

AT 317 PM EDT...A STRONG THUNDERSTORM WAS NEAR SMITHVILLE...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. THIS STORM WILL AFFECT
QUARRYVILLE AND WAKEFIELD.

LAT...LON 3985 7641 3998 7629 3988 7598 3972 7617
      3972 7627

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:03 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 2, 2:03 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
203 PM EDT THU AUG 2 2012

.SYNOPSIS...

WEAK HIGH PRESSURE WILL DOMINATE THE WEATHER THROUGH FRIDAY. A
SOUTHWEST FLOW OF MORE HUMID AIR WILL DEVELOP FOR THE UPCOMING
WEEKEND. A COLD FRONT WILL MOVE IN LATE SUNDAY OR EARLY MONDAY.
THERE WILL BE A CHANCE OF SHOWERS OR STORMS...MAINLY THE LATER
PART OF SUNDAY INTO EARLY MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

LOW CLOUDS BURNED OFF NICELY ALLOWING US TO HEAT RAPIDLY TO OUR
CONVECTIVE TEMP. AT THIS HOUR WE EVEN HAVE A FEW ISOLATED STORMS
POPPING OFF OVER MY SERN ZONES WHERE RAP CAPES ARE ANALYZED OVER
3000J AND DEWPOINTS REMAIN NEAR 70 DEG. THE STORMS ARE FORMING ON
THE BACK EDGE OF THE DEEPEST MOISTURE AND MOVING EAST...SO NOT
EXPECTED TO AFFECT MORE THAN A FEW COUNTIES WITH LOCALIZED
DOWNPOUR.

AFTER THE SPOTTY CONVECTION DIES WITH THE LOSS OF HEATING...THE
OVERNIGHT TONIGHT WILL ONCE AGAIN BE FAIR WITH SOME PATCHY FOG
FORMING AROUND OR AFTER MIDNIGHT. LOWS IN THE 50S AND 60S WILL
AVERAGE SEVERAL DEG ABOVE NORMAL.

&&

.SHORT TERM /FRIDAY/...

DRY WEATHER AND GENERALLY PTLY CLOUDY SKIES WITH LIGHT WIND WILL
PERSIST THROUGH MOST OR ALL OF THIS PERIOD. THE NEARLY EAST/WEST
AXIS OF STEEP MID LEVEL LAPSE RATES WILL STRETCH ACROSS THE NRN
MTNS OF PENN FRIDAY AFTERNOON/EVENING. WEAK LLVL
CONVERGENCE/OROGRAPHIC LIFT COULD SPARK A FEW TSRA AFTER 18Z...BUT
AREAL COVERAGE IS ANTICIPATED TO BE QUITE LOW.

HIGHS FRIDAY WILL TOP 90 OVER A GOOD DEAL OF THE AREA. AT THIS
STAGE THE DEWPOINTS ARE JUST LOW ENOUGH TO NOT ALLOW HEAT INDICES
TO TOP 100...BUT IT WILL BE CLOSE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
SOME CHC FOR A SHOWER OR TSRA ACROSS THE ENTIRE AREA FRIDAY NIGHT
INTO SATURDAY NIGHT AS THE BOUNDARY TO OUR SOUTH GRADUALLY RETURNS
NORTH AS A WARM FRONT...AND THE FAVORABLE LEFT EXIT REGION OF AN
UPPER JET HEADS SE FROM THE GLAKES REGION.

THERE/S A BETTER CHC FOR MORE WIDESPREAD AND STRONGER CONVECTION
SATURDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE WRN HALF OF
PENN WHERE THE LATEST SREF PAINTS SFC-BASED CAPES OF 1500-1800 J/KG
COINCIDING WITH A BELT OF ANOMALOUSLY STG SOUTHERLY 850 MB WINDS OF
PLUS 2-3 ST DEVIATIONS. THIS SRLY LL JET PEAKS AROUND 30 KTS AT 03Z
SUNDAY BEFORE LIFTING NORTH INTO NEW YORK STATE LATER SUNDAY
MORNING. A SHARP INCREASE IN LLVL MOISTURE/PRECIPITABLE WATER WILL
OCCUR LATE FRIDAY NIGHT THROUGH SATURDAY. PWATS WILL AVERAGE 1.5-2
INCHES ACROSS THE STATE SATURDAY AFTERNOON AND EVENING. THE
ASSOCIATED 850 MB MOISTURE FLUX WILL ALSO DISPLAY A STRONG SIGNAL
FOR POTENTIALLY SEVERE TSRA AS IT REACHES 2-3 ST DEVIATIONS ABOVE
NORMAL ACROSS ALL OF THE FCST AREA AT 00Z SUNDAY.

SUNDAY AFTERNOON AND EVENING WILL LIKELY BRING ANOTHER BOUT OF
SCTD-NUMEROUS SHOWERS/TSRA...SOME POTENTIALLY SVR AS A STRONG COLD
FRONT PLOWS EAST FROM THE OHIO VALLEY.

THE CORE OF STRONGER AND SLIGHTLY LESS ANOMALOUS...925-850 MB WINDS
SHIFTS TO OUR FAR EASTERN ZONES AND TURNS MORE TO A SWRLY
DIRECTION DURING THE DAY SUNDAY .

SFC TEMP/DEWPOINT SPREADS ARE PROGGED TO BE APPRECIABLY LOWER
SUNDAY...POSSIBLY DUE TO SOME EARLY MORNING CONVECTION/MCS REMNANTS
AND LINGERING MORNING/MIDDAY CLOUD COVER. IN ANY CASE...THE TARGET
AREA FOR THE GREATEST CONCENTRATION OF TSRA WILL SHIFT TO THE
CENTRAL MTNS AND SUSQ VALLEY SUNDAY AFTERNOON AND EVENING...WHERE
THE 0-1KM ENERGY/HELICITY INDEX WILL CLIMB TO AROUND 2-2.5
M2/S2.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

ALL SITES HAVE IMPROVED TO VFR AND WILL REMAIN THAT WAY INTO THE
OVERNIGHT. ONLY POSSIBLE COMPLICATION IS IF A STRAY STORM POPS UP
NEAR OUR SERN TERMINALS FOR THE NEXT FEW HOURS. THE ACTIVITY IS
VERY ISOLATED SO PROBABILITIES WILL BE LOW.

OVERNIGHT WILL ONCE AGAIN FEATURE PATCHY FOG AND LOW CLOUDS WITH
SOME MVFR/IFR POSSIBLE...ESPECIALLY AROUND SUNRISE. EXPECT RAPID
IMPROVEMENT TO VFR BY MID MORNING FRIDAY UNDER THE STRONG SUMMER
SUN.

ONLY CONCERN FOR FRIDAY WILL BE THE POTENTIAL FOR MORE ISOLATED
POP UP DIURNAL CONVECTION. NO REAL WEATHER FEATURE PASSING THROUGH
SO IT WILL BE BASICALLY DAY TIME HEATING AS A TRIGGER.

OUTLOOK...

.FRI-SUN...MAINLY VFR...BUT WITH DIURNAL CONVECTION POSSIBLY
CAUSING LOCALIZED REDUCED CONDITIONS...MAINLY THE LATER HALF OF
SUNDAY

.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.

.TUES...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LAMBERT/MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Aug 2, 3:58 AM EDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 AM EDT THU AUG 2 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-030800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
358 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WARMER AND MORE HUMID AIR WILL ACCOMPANY A WARM FRONT AS IT PUSHES
NORTH ACROSS THE REGION SATURDAY. SCATTERED STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP DURING THE AFTERNOON AND
EVENING HOURS SATURDAY...MAINLY ACROSS THE ALLEGHENY PLATEAU OF
WESTERN PENNSYLVANIA.

ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL
FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE UPCOMING WEEKEND.

LAMBERT

In the hours before

Special weather statement, Aug 2, 3:20 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT THU AUG 2 2012

PAZ065-066-022015-
LANCASTER PA-YORK PA-
320 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER AND
SOUTHEASTERN YORK COUNTIES...

AT 317 PM EDT...A STRONG THUNDERSTORM WAS NEAR HOLTWOOD...MOVING EAST
AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT SMITHVILLE...WAKEFIELD...QUARRYVILLE AND
CHRISTIANA.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 222...
STATE ROAD 41.

LAT...LON 4004 7640 4007 7593 4004 7593 3996 7599
      3987 7598 3985 7601 3983 7601 3982 7603
      3979 7604 3972 7610 3972 7638

FORECASTER: MARTIN
Special weather statement, Aug 2, 3:24 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT THU AUG 2 2012

PAZ065-066-022000-
LANCASTER PA-YORK PA-
324 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER AND
SOUTHEASTERN YORK COUNTIES...

AT 317 PM EDT...A STRONG THUNDERSTORM WAS NEAR SMITHVILLE...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. THIS STORM WILL AFFECT
QUARRYVILLE AND WAKEFIELD.

LAT...LON 3985 7641 3998 7629 3988 7598 3972 7617
      3972 7627

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:15 PM EDTAreal Flood AdvisoryCTPLancaster90 min
Aug 1, 8:17 PM EDTSpecial Weather StatementCTPLancaster28 min
Aug 2, 3:20 PM EDTSpecial Weather StatementCTPLancaster55 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.